Go to the Globe and Mail homepage

Jump to main navigationJump to main content

Donor blood triggers peanut allergy Add to ...

Be careful what you eat before you give blood. It may taint your donation.

A six-year-old Dutch boy experienced the symptoms of an allergic reaction - a rash, low blood pressure, swelling and difficulty breathing - after receiving a transfusion of blood platelets, according to a report in the New England Journal of Medicine. The boy, who recovered with a shot of adrenaline, was known to suffer from peanut allergies.

More related to this story

Researchers investigating the case discovered that three of the five people whose platelets went into transfusion snacked on peanuts the night before they donated blood.

The team, led by Joannes Jacobs of Radboud University Nijmegen Medical Center in the Netherlands, speculated that other patients may have suffered similar reactions from allergens transferred in blood products but the cases went "unexplained and unreported."

 

In the know

Most popular videos »

Highlights

More from The Globe and Mail

Most popular